Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 18, 2009, 3:35 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2009, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 18, 2009, 7:40 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 181935
FFWRNK
NCC009-189-190130-
/O.NEW.KRNK.FF.W.0065.090618T1935Z-090619T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 930 PM EDT.
* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN APPROACHING THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLEETWOOD...DEEP GAP...MOUNT JEFFERSON...WEST JEFFERSON...
WAGONER...OTHELLO...LANSING...JEFFERSON...IDLEWILD AND GLENDALE
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3634 8182 3634 8172 3636 8175 3641 8175
3650 8171 3659 8165 3654 8135 3640 8126
3636 8135 3634 8136 3626 8147 3611 8154
3610 8180 3625 8188
$$
PC2 follow-up statements
000
WGUS71 KRNK 182042
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU JUN 18 2009
NCC009-189-190130-
/O.CON.KRNK.FF.W.0065.000000T0000Z-090619T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
442 PM EDT THU JUN 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR ASHE
AND WATAUGA COUNTIES...
AT 432 PM EDT...RADAR RAINFALL ESTIMATES IN THE WARNED AREA INDICATE
UP TO A HALF-INCH OF RAIN HAS FALLEN IN THE BIG LAUREL AND MILL
CREEK BASINS IN NORTHWEST ASHE COUNTY. NO FLOODING HAS BEEN REPORTED
BUT THE GROUND REMAINS SATURATED FROM EARLIER RAINFALL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GLENDALE
SPRINGS...WEST JEFFERSON...WAGONER...TROUT...SHATLEY
SPRINGS...OTHELLO...NELLA...LANSING...JEFFERSON...FLATWOOD...CLIFTON
AND ASHLAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3634 8182 3634 8172 3636 8175 3641 8175
3650 8171 3659 8165 3654 8135 3640 8126
3636 8135 3634 8136 3626 8147 3611 8154
3610 8180 3625 8188
$$
PC000
WGUS71 KRNK 182340
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT THU JUN 18 2009
NCC009-189-182350-
/O.CAN.KRNK.FF.W.0065.000000T0000Z-090619T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-ASHE NC-
740 PM EDT THU JUN 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ASHE AND WATAUGA
COUNTIES...
RAIN HAS ENDED OVER THE WARNED AREAWITH NO REPORTS OF
FLOODING...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3634 8182 3634 8172 3636 8175 3641 8175
3650 8171 3659 8165 3654 8135 3640 8126
3636 8135 3634 8136 3626 8147 3611 8154
3610 8180 3625 8188
$$
KMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:06 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 18, 3:06 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT THU JUN 18 2009 .SYNOPSIS... THE ACTIVE WEATHER PATTERN CONTINUES WITH THE FIRST IN A SERIES OF STRONG THUNDERSTORM COMPLEXES TO AFFECT THE AREA LATE THIS AFTERNOON AND THIS EVENING. ANOTHER STRONG SYSTEM MAY AFFECT THE AREA FRIDAY NIGHT INTO SATURDAY WITH MORE STORMS POSSIBLE ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA. && .NEAR TERM /THROUGH FRIDAY/... IMMEDIATE FOCUS ON MCS APPROACHING THE WESTERN CWA AT THIS TIME. PSBL SVR/FF THREAT EXISTS AS THE LONG-LIVED SYSTEM IS STILL HOLDING TOGETHER. THIS DESPITE SOME WEAKENING OVER THE PAST HOUR. THE BEST MOISTURE AND ESPECIALLY INSTABILITY IS STILL FURTHER SOUTHWEST OF HERE WITH LIS -10 OR LESS OVER SE TN...BUT STILL PLENTY UNSTABLE HERE TO MAINTAIN A SEVERE THREAT INTO THE EVENING. LIMITING FACTORS ARE WEAKER MID-LEVEL LAPSE RATES AND AND LESS SHEAR THAN TO THE NORTHWEST. IN ADDITION THE FF THREAT IN TAZEWELL...SMYTH...ASHE...WATAUGA REMAINS QUITE HIGH DUE TO ANTECEDENT CONDITIONS FROM RAIN THIS WEEK. ONCE THIS SYSTEM WEAKENS/EXITS THE CWA WILL HAVE VARIABLY CLOUDY SKIES LATE TONIGHT AND WARM HUMID CONDITIONS. THE AIR MASS AND UPPER AIR PATTERN DOESNT CHANGE MUCH AND WE ARE LOOKING FOR A POTENTIAL REPEAT OF SEVERE MCS LATE FRIDAY OR FRIDAY NIGHT. SPS HAS A RARE DAY 2 MODERATE RISK OVER A LARGE CHUNK OF THE MIDWEST INTO THE OH VALLEY AND SLIGHT RISK ALL THE WAY TO THE COAST ENDING 12Z SAT. MESOSCALE BOUNDARIES FROM PREVIOUS CONVECTION WILL MAKE IT DIFFICULT TO PINPOINT INITIATION AND EXACT TRACKS AND TIMING OF AN MCS BUT FRIDAY EVENING/NIGHT MAY BE BEST CHANCE AFTER A VERY WARM DAY FRIDAY WITH HIGHS M/U 80S TO LOW 90S SE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THIS PERIOD WILL BE ONE OF TRANSITION AS THE CENTER OF THE DOMINANT UPPER RIDGE OVER THE LOWER MISSISSIPPI VALLEY BUILDS A BIT MORE TOWARD THE TENNESSEE VALLEY. THIS WILL HAVE THE AFFECT OF SHIFTING THE POTENTIAL FOR RIDGE RUNNER MCS SYSTEMS NORTH THROUGH THE AREA WITH A FOCUS CLOSER TO THE MASON DIXON LINE BY SATURDAY MORNING. BUILDING HEIGHTS OVER OUR REGION WILL YIELD A TREND TOWARD WARMER TEMPERATURES. BY SATURDAY AFTERNOON LOW TO MID 90S WILL BE COMMON ACROSS SOUTHSIDE VIRGINIA WITH MID 80S COMMON OVER SOUTHEAST WEST VIRGINIA. SATURDAY INTO SUNDAY THE RIDGE IS PROGGED TO BEGIN BUILDING BACK ACROSS THE CENTRAL U.S. AS A SHORTWAVE TROUGH DIPS SOUTH INTO NEW ENGLAND. THIS FEATURE WILL BRING A COLD FRONT ACROSS THE AREA...WITH CONVECTIVE PRECIPITATION CHANCES RETURNING TO A GREATER PORTION OF THE AREA BY SATURDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. SUNDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER BEHIND THE FRONT WITH SOME RESIDUAL SHOWERS ACROSS PRIMARILY THE MOUNTAINS && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... FOR THIS PERIOD OF THE FORECAST...OUR WEATHER WILL BE INFLUENCED BY THE POSITIONING OF A RIDGE OVER THE LOWER MISSISSIPPI VALLEY CURVING NORTHEAST INTO THE GREAT LAKES REGION...AND A PERSISTENT TROUGH/LOW JUST EAST OF NEW ENGLAND. THIS WILL PLACE OUR AREA IN PRIMARILY A NORTHEAST FLOW REGIME WITH TEMPERATURES NEAR NORMAL. AS JET MAXES SPIN AROUND THE LOW...WE WILL NEED TO WATCH FOR DAILY SHOWER AND THUNDERSTORM CHANCES...BUT THE PROXIMITY OF THE RIDGE TO THE WEST WILL HELP MINIMIZE THE ACTIVITY. HAVE FOLLOWED CLOSELY WITH HPC POPS AND TEMPERATURES DURING THE PERIOD. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... ALL EYES ON A LARGE MCS THAT HAS DEVELOPED OVER THE UPPER MIDWEST OVERNIGHT AND HAS BEEN RACING ACROSS INDIANA AND KENTUCKY ALL MORNING PRODUCING WIDESPREAD SEVERE WEATHER. CURRENT THINKING IS THAT THIS SYSTEM WILL TURN MORE TO THE SOUTHEAST DURING THE LATE AFTERNOON AND MISS THE ROA AND LYH ALTOGETHER...BUT PUT CB IN CLOUD GROUP TO ACCOUNT FOR SOME UNDERTAINTY. IF THE MCS JOGS A LITTLE LEFT HOWEVER ALL TAF SITES COULD POTENTIALL BE AFFECTED BY THE VERY STRONG WINDS...HEAVY RAIN AND POSSIBLE HAIL. A SECOND MCS IS OVER THE UPPER MISSISSIPPI VALLEY WILL LIKELY WEAKEN BEFORE IT AFFECTS THE AREA IN THE EARLY MORNING HOURS ALTHOUGH DEBRIS CLOUDS MAY REMAIN. THE CHANCE FOR SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST THROUGH SATURDAY WHEN A STRONGER COLD FRONT PUSHES THROUGH THE AREA. ORGANIZED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OHIO VALLEY ON FRIDAY...AND INTO THE MID ATLANTIC REGION FRIDAY NIGHT INTO SATURDAY. THE PASSAGE OF THE FRONT LATE SATURDAY SHOULD BRING TRANSITION IN THE WEATHER SUNDAY WITH VFR CONDITIONS RETURNING FOR THE FIRST OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...PC
Hazardous weather outlook, Jun 18, 5:35 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT THU JUN 18 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-190945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 535 AM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS FROM FRIDAY AFTERNOON THROUGH SATURDAY. THE PRIMARY THREAT WOULD BE DAMAGING WIND GUSTS. A SECONDARY THREAT WOULD BE HEAVY RAINFALL THAT MAY PRODUCE ISOLATED FLASH FLOODING. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY...AND AGAIN LATE FRIDAY AND SATURDAY.
In the hours before
Local storm report, Jun 18, 10:54 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD RICHLANDS 37.10N 81.80W
06/17/2009 TAZEWELL VA DEPT OF HIGHWAYS
BETWEEN 6 AND 12 INCHES OF RAPIDLY FLOWING WATER NEAR
INTERSECTIONS OF ROUTE 19 AND HIGHWAY 460 IN THE TOWN OF
CLAYPOOL HILL...AND ON HIGHWAY 460 AT RICHLANDS AND NEAR
RAVEN WITH ROAD CLOSURES FROM 1130 EDT THROUGH 1230 EDT.
&&
WERTSpecial weather statement, Jun 18, 3:01 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 18 2009
VAZ007-009-015-WVZ042-181930-
GRAYSON VA-MERCER WV-SMYTH VA-TAZEWELL VA-
301 PM EDT THU JUN 18 2009
...STRONG THUNDERSTORMS WILL AFFECT GRAYSON...MERCER...SMYTH AND
TAZEWELL COUNTIES...
AT 300 PM EDT...SCATTERED THUNDERSTORMS WERE ALONG A LINE FROM 12
MILES SOUTHWEST OF WELCH TO 9 MILES NORTHWEST OF ABINGDON...MOVING
EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR CLIFFIELD AROUND 310 PM...ALLISON GAP
AROUND 315 PM...TAZEWELL AROUND 320 PM...BOISSEVAIN AROUND 325 PM AND
HUNGRY MOTHER STATE PARK AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
3726 8149 3729 8140 3742 8129 3750 8126
3753 8105 3711 8137 3706 8138 3704 8146
3698 8140 3658 8152 3661 8165 3663 8161
3677 8169 3692 8183 3698 8178 3714 8191
EXPERIMENTAL
KMSpecial weather statement, Jun 18, 3:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT THU JUN 18 2009
VAZ007-009-010-012-015-WVZ042-182015-
BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-TAZEWELL VA-WYTHE VA-
335 PM EDT THU JUN 18 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...GRAYSON...MERCER...
SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 331 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 10 MILES
SOUTHWEST OF WELCH TO ABINGDON...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
TREES MAY BE MORE LIKELY TO FALL CONSIDERING THE WET GROUND. EXPECT
VERY HEAVY RAINFALL WITH THESE STORMS OVER THE NEXT HOUR OR SO.
THESE STORMS WILL BE NEAR CLAYPOOL HILL AROUND 340 PM...CLIFFIELD
AROUND 350 PM...SALTVILLE AROUND 355 PM...BROADFORD AROUND 405 PM...
TAZEWELL AROUND 410 PM AND TIPTOP AROUND 415 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3717 8186 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3729 8140 3741 8132
3742 8129 3747 8127 3752 8108 3666 8134
3667 8164 3679 8170 3692 8183 3698 8178
3710 8189
EXPERIMENTAL
KMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 81 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.